You don’t have to be a “Breaking Bad” fan to know the first move in the illegal drugs biz.

You gotta wipe out the competition… any way you can.

Well, turns out the LEGAL drug industry isn’t so different…

They’re out with a whole new series of cholesterol meds… from expensive injections to cut LDL to pricey new synthetic fish oil to cut triglycerides

But they’ve run into one little problem.

Niacin.

This natural B vitamin can:

  • SLASH triglycerides
  • CUT levels of LDL (“bad”) cholesterol
  • RAISE levels of HDL (“good”) cholesterol
  • STOP arteries from hardening

And it costs about 2 cents a day.

No wonder they’re attacking it!

But don’t quit your niacin yet – because there’s more to this report than meets the eye.

Behind the ugly new attack on niacin

They’ve practically declared war on niacin, with a scary new claim that it’ll make you nearly blind from a form of vision loss called “niacin maculopathy.”

But hold on a sec… this declaration is NOT based on a “study.”

It’s a single person who took high doses of niacin.

They’re treating this new report – a SINGLE PATIENT, mind you, NOT a study – as some kind a HIGH ALERT scenario.

They’re publicizing the heck out of this thing… putting it on the front page of Medscape, which every doctor in the nation reads… and even sending it out in their email summaries.

I’m not sure what dose this guy took. But I can tell you about ANOTHER case…

My own sister took 10,000-30,000 mg a day -- for MONTHS -- without this happening.

And I know of a case where one young woman tried to “off” herself by overdosing on niacin.

She knocked by 90,000 mg in one sitting… and the only time she came close to death is when she nearly choked on all the pills!

The niacin itself did NOTHING to her.

The closest I could find to any kind of confirmation of this latest headline is a report -- from 30+ years ago -- that said less than 1 in 100 people who take high doses of niacin daily could experience vision loss.

But guess what? It goes away when you quit the niacin.

In other words… if you’re taking niacin, it’s probably NOT going to happen to you. And if it does happen, there’s a quick and easy fix.

The irony here is that if I were to submit a letter to one of these journals about a patient who, for instance, beat cancer with intravenous C

They would DENIGRATE it as “anecdotal evidence.”

But a single patient who has a bad experience with a supplement? That, they play up – making it sound important by calling it a “case study.”

Don’t fall for this line of bunk.

If you’ve been taking niacin, keep right on at it.

And if you’re not, talk to your doc about how to make this part of your own heart-boosting plan.

The main thing to watch for ISN’T blindness… but a warm body flush. This is the most common side effect.

It’s NOT dangerous, but it IS uncomfortable for some.

It usually goes away after about two weeks, but you may be able to limit it by starting with a low dose such as 25 mg/d. There could still be a brief flush… but it’ll likely go away within an hour.

After a few days of this, work your way up slowly to the dosage your doctor recommended, dividing it into several smaller doses throughout the day.

And if you’re interested in more “natural” ways to manage your cholesterol levels, stay tuned right here to eAlert.

I’ll be back with more food for thought… on that topic and many others… in 2020.

Happy New Year!

 

In Your Corner,

Dr. Allan Spreen